Alert archive / North Dakota / Red Flag Warnings in 2020
Red Flag Warning 10, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Oct 10, 2020, 2:24 AM MDT for 11 counties in North Dakota. It took effect at Oct 10, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2020, 2:24 AM MDT (08:24 UTC)
- In effect from
- Oct 10, 2020, 11:00 AM MDT
- Expired
- Oct 10, 2020, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 186 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689 WWUS83 KBIS 100824 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 324 AM CDT Sat Oct 10 2020 ...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING... .Critical fire weather conditions are expected across western North Dakota this afternoon and early evening. Southerly winds will increase near 25 mph this afternoon, with relative humidity falling around 20 percent, and perhaps as low as 15 percent near the Montana border in southwest North Dakota. While the lowest humidity may not exactly coincide with the strongest winds, there is still expected to be enough overlap to result in critical fire weather conditions, also taking fuel conditions into consideration. Any fires that ignite will be capable of growing rapidly and spreading out of control. NDZ001-009-017-018-031>033-040-041-043-044-102030- /O.NEW.KBIS.FW.W.0010.201010T1700Z-201011T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 324 AM CDT Sat Oct 10 2020 /224 AM MDT Sat Oct 10 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * WINDS...South winds sustained near 25 mph with gusts to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * AFFECTED AREA...Western North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. Those outdoors or working in agriculture fields should be mindful of any errant sparks that may start fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. Burn bans may be in effect. Contact local authorities for details. && $$ Hollan
3 follow-up statements
396 WWUS83 KBIS 101656 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1156 AM CDT Sat Oct 10 2020 ...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING... .Critical fire weather conditions are expected across western North Dakota this afternoon and early evening. Southerly winds will increase near 25 mph this afternoon, with relative humidity falling around 20 percent, and perhaps as low as 15 percent near the Montana border in southwest North Dakota. While the lowest humidity may not exactly coincide with the strongest winds, there is still expected to be enough overlap to result in critical fire weather conditions, also taking fuel conditions into consideration. Any fires that ignite will be capable of growing rapidly and spreading out of control. NDZ001-009-017-018-031>033-040-041-043-044-110100- /O.CON.KBIS.FW.W.0010.201010T1700Z-201011T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 1156 AM CDT Sat Oct 10 2020 /1056 AM MDT Sat Oct 10 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA... * WINDS...South 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 19 percent. * AFFECTED AREA...Western North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. Those outdoors or working in agriculture fields should be mindful of any errant sparks that may start fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. Burn bans may be in effect. Contact local authorities for details. && $$
032 WWUS83 KBIS 101913 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 213 PM CDT Sat Oct 10 2020 ...RED FLAG WARNING FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING... .Critical fire weather conditions are expected across western North Dakota this afternoon and early evening. Southerly winds will increase near 25 mph this afternoon, with relative humidity falling around 20 percent, and perhaps as low as 15 percent near the Montana border in southwest North Dakota. While the lowest humidity may not exactly coincide with the strongest winds, there is still expected to be enough overlap to result in critical fire weather conditions, also taking fuel conditions into consideration. Any fires that ignite will be capable of growing rapidly and spreading out of control. NDZ001-009-017-018-031>033-040-041-043-044-110100- /O.CON.KBIS.FW.W.0010.000000T0000Z-201011T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 213 PM CDT Sat Oct 10 2020 /113 PM MDT Sat Oct 10 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA... * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Western North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. Those outdoors or working in agriculture fields should be mindful of any errant sparks that may start fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. Burn bans may be in effect. Contact local authorities for details. && $$
705 WWUS83 KBIS 110059 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 759 PM CDT Sat Oct 10 2020 NDZ001-009-017-018-031>033-040-041-043-044-110200- /O.EXP.KBIS.FW.W.0010.000000T0000Z-201011T0100Z/ Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 759 PM CDT Sat Oct 10 2020 /659 PM MDT Sat Oct 10 2020/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING... Relative humidity values have increased, and wind speeds have decreased. Therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 9, 11:39 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 9, 11:39 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1239 AM CDT Sat Oct 10 2020 .UPDATE... Issued at 1235 AM CDT Sat Oct 10 2020 No major changes are needed with this update. Current observations have been blended into the forecast. UPDATE Issued at 948 PM CDT Fri Oct 9 2020 Temperatures along the Canadian border in closest proximity to the surface ridge axis are already falling a bit faster than had been forecast, so we lowered forecast lows a bit area-wide, but mainly in the north central where some upper 20s F are being advertised closest to the Canadian border. Otherwise, RAP soundings through its 01 UTC cycle along with the new, 00 UTC NAM suggest winds in western ND could indeed be a bit stronger tomorrow, which could tip the scales toward potential Red Flag Conditions. We'll defer any action on a potential headline until we're able to digest the full 00 UTC model suite though, and make a decision on that with the ~4 am CDT forecast release, as we already have near-critical fire weather conditions mentioned in our forecast messaging. UPDATE Issued at 639 PM CDT Fri Oct 9 2020 Only minor changes were made with this update, mainly to account for observational trends, including a period of high cloud cover crossing the area this evening in association with a weak short- wave trough noted on water vapor imagery. Otherwise, light winds and a dry boundary layer are on track to yield a cool night with surface ridging building into central and eastern ND. Our official forecast lows are near the 10th percentile of model guidance, and thus on the cool side of the solution envelope, but the favorable radiational cooling conditions and recent tendency for guidance to be too warm with its forecast lows both support that strategy. && .SHORT TERM...(This evening through Saturday) Issued at 201 PM CDT Fri Oct 9 2020 Main forecast issue in the short term period will be fire weather issues on Saturday afternoon. Mostly sunny and a little breezy this afternoon behind and exiting cold front. High pressure already pushing into the west will allow for a quick drop off in winds this evening and an overall seasonable to cool night. Temperatures will range from the low to mid 40s southwest to the lower 30s around the Turtle mountains, closest to the surface high Saturday morning. Will get into more detail about fire weather in the fire weather discussion below, but look for sunny and breezy to windy conditions on Saturday with highs in the lower 60s around the Turtle Mountains, to the upper 70s in the far west. An upper level trough moving onto the Pacific Northwest coast will induce lee cyclogenesis in the northern U.S. and Canadian Rockies Saturday with an increasing southerly flow over the Dakotas. .LONG TERM...(Saturday night through Friday) Issued at 201 PM CDT Fri Oct 9 2020 The main forecast issue in the long term period will be winds and fire weather issues. Breezy conditions expected through the period with little in the way of significant precipitation, and an overall cooling trend through the work week. A strong low level jet tracks west to east across the forecast area Saturday night. Were this summertime and if we had some moisture around maybe we would get some convection along the nose of the 850 mb jet, but right now it looks too dry. It should allow for a mild and breezy overnight period with lows in the 50s across much of the forecast area. On Sunday, the aforementioned (Short Term) upper low lifts from southeast Alberta through southern Saskatchewan. Western and central North Dakota will remain in the warm and dry sector of this system. Although the system is strong, we remain quite dry, so the main precipitation chances will be Sunday afternoon/early evening, behind the surface cold front, associated with the forcing from the mid level trough. It looks like it will be too dry for convection ahead of the cold front, until it reaches far eastern portions of South Dakota and southeast North Dakota. It will be another breezy to windy day on Sunday with a period of strong winds directly behind the cold front that moves through, but with strongest winds in the late west Sunday afternoon. See fire weather discussion below for details. Monday will be another dry and windy day as the upper low lifts northeast through Manitoba. We remain in a northwest upper flow pattern through much of the work week with occasional impulses bringing meager precipitation chances. At this time there isn't a strong enough signal to pinpoint any one period, but would not be surprised to see a couple chances of light precipitation during the work week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1235 AM CDT Sat Oct 10 2020 VFR conditions are expected through the forecast period. Light winds overnight will become strong and southerly on Saturday. Expect sustained winds around 20-25 kts, with 30-35 kt gusts during the afternoon. Significant low level wind shear will develop Saturday evening, especially across central North Dakota where 2,000 ft winds may exceed 60 kts. && .FIRE WEATHER... Issued at 948 PM CDT Fri Oct 9 2020 Near critical fire weather conditions are expected Saturday afternoon, and possibly again Sunday afternoon in western North Dakota. Strong southerly winds are expected to develop Saturday morning over western North Dakota, and slowly shift into central North Dakota during the afternoon. Sustained winds around 20 to 25 mph are expected over western North Dakota Saturday afternoon. Due to limited moisture, afternoon humidities are expected to drop to 15 to 25 percent. A limiting factor is that the lowest humidities will be in the far west, in the mid to late afternoon, while the strongest winds will be moving out of the far west during this same time. The most recently-arriving data this evening suggests winds could be a bit stronger than forecast, and we will further evaluate the potential need for a Red Flag Warning with the morning forecast issuance. On Sunday, it will be much cooler over the west, but winds will be stronger. There may be a period of time in the late afternoon where sustained wind speeds are around 30 mph with humidities around 30 percent, yielding near critical fire weather conditions. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...TWH LONG TERM...TWH AVIATION...Hollan FIRE WEATHER...TWH/CJS
Hazardous weather outlook, Oct 9, 11:39 PM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1239 AM CDT Sat Oct 10 2020 NDZ001-009-017-018-031>033-040-041-043-044-110545- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 1239 AM CDT Sat Oct 10 2020 /1139 PM MDT Fri Oct 9 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Near critical fire weather conditions are expected on Saturday afternoon, and are possible again on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-110545- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1239 AM CDT Sat Oct 10 2020 /1139 PM MDT Fri Oct 9 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 12:15 PM MDT | Wind Advisory | BIS | Adams, Dunn, Grant, Hettinger, McKenzie, Mercer and 3 more | 7 hr |
Nearby
Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.